Advertisement

Siberian Mathematical Journal

, Volume 54, Issue 3, pp 566–573 | Cite as

On Taylor’s formula for functions of several variables

  • Yu. G. ReshetnyakEmail author
Article
  • 179 Downloads

Abstract

Elementary courses in mathematical analysis often mention some trick that is used to construct the remainder of Taylor’s formula in integral form. The trick is based on the fact that, differentiating the difference
$$f(x) - f(t) - f'(t)\frac{{(x - t)}} {{1!}} - \cdots - f^{(r - 1)} (t)\frac{{(x - t)^{r - 1} }} {{(r - 1)!}} $$
between the function and its degree r − 1 Taylor polynomial at t with respect to t, we obtain
$$ - f^{(r)} (t)\frac{{(x - t)^{r - 1} }} {{(r - 1)!}} $$
, so that all derivatives of orders below r disappear. The author observed previously a similar effect for functions of several variables. Differentiating the difference between the function and its degree r − 1 Taylor polynomial at t with respect to its components, we are left with terms involving only order r derivatives. We apply this fact here to estimate the remainder of Taylor’s formula for functions of several variables along a rectifiable curve.

Keywords

Taylor formula rectifiable curve remainder functions of class Cr 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Reshetnyak Yu. G., “Remark on the integral representation of differentiable functions of several variables,” Sibirsk. Mat. Zh., 25, No. 5, 198–200 (1984).MathSciNetzbMATHGoogle Scholar
  2. 2.
    Kondurar V., “Sur l’intégrale de Stieltjes,” Mat. Sb., 44, No. 2, 361–366 (1937).Google Scholar
  3. 3.
    Reshetnyak Yu. G., “On parallel translation along an irregular curve in a principal bundle,” Siberian Math. J., 13, No. 5, 739–755 (1972).CrossRefGoogle Scholar
  4. 4.
    Reshetnyak Yu. G., “The notion of lift of an irregular path in fiber bundles and its applications,” Siberian Math. J., 16, No. 3, 453–460 (1975).zbMATHCrossRefGoogle Scholar
  5. 5.
    Ciarlet Ph. G. and Mardare C., “Recovery of a manifold with boundary and its continuity as a function of its metric tensor,” J. Math. Pure Appl., 83, No. 7, 811–843 (2004).MathSciNetzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2013

Authors and Affiliations

  1. 1.Sobolev Institute of MathematicsNovosibirskRussia

Personalised recommendations